Alert archive / Michigan / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 99, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at Aug 1, 2003, 1:01 PM EDT for Calhoun County, Eaton County, Michigan. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 1, 2003, 1:01 PM EDT (17:01 UTC)
- Expired
- Aug 1, 2003, 2:00 PM EDT
- In force
- 59 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Counties, with a storm outline in the text
Counties Calhoun County, MI, Eaton County, MI
The radar
The Grand Rapids radar (KGRR), 78 km from the middle of the area, began a volume at 17:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 1, 10:45 AM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 5.0 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 212 J/kg
- Mixed-layer CIN
- -115 J/kg
- Mixed-layer LCL
- 1092 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 25 m²/s²
- 0-3 km storm-relative helicity
- 24 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
866
WUUS53 KGRR 011701
SVRGRR
MIC025-045-011800-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
102 PM EDT FRI AUG 1 2003
THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EATON COUNTY IN SOUTH CENTRAL MICHIGAN
CALHOUN COUNTY IN SOUTH CENTRAL MICHIGAN
* UNTIL 200 PM EDT
* AT 1257 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM FROM 3 MILES EAST OF GRAND LEDGE TO PINE
CREEK...OR FROM 4 MILES WEST OF WAVERLY TO 8 MILES SOUTH OF BATTLE
CREEK...MOVING EAST AT 25 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
DIMONDALE...CERESCO AROUND 110 PM EDT
MARSHALL...BROOKFIELD AROUND 120 PM EDT
EATON RAPIDS...BURLINGTON AROUND 125 PM EDT
MARENGO AROUND 130 PM EDT
TEKONSHA AROUND 135 PM EDT
ALBION AROUND 140 PM EDT
LARGE HAIL...DAMAGING WINDS...AND HEAVY RAIN ARE EXPECTED FROM THIS
STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED.
INTENSE LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.
LAT...LON 4277 8477 4277 8459 4242 8460 4242 8472
4221 8472 4207 8487 4207 8529 4228 8530
$$
MJS 93What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 2:56 AM EDT, 10 hours 5 minutes earlier.
Area forecast discussion, Aug 1, 2:56 AM EDT, 10 hours 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 255 AM EDT THU AUG 01 2003 SHORT TERM DISCUSSION... VERY STAGNANT PATTERN IS FORECAST TO CONTINUE THROUGH THE SHORT TERM AND BEYOND. UPPER LOW IS CURRENTLY SEEN SPINNING IN THE WATER VAPOR IMAGERY OVER THE ARROWHEAD OF MINNESOTA. MODEL GUIDANCE IS VERY SIMILAR IN BRINGING THE LOW VERY SLOWLY SOUTH WITH TIME TO BE LOCATED SOMEWHERE OVER THE NORTHERN HALF OF WISCONSIN BY 12Z SUNDAY. THE FORECAST AREA WILL BECOME INCREASINGLY UNDER THE INFLUENCE OF THE UPPER LOW AS IT DRIFTS SOUTHWARD...WHICH MEANS CHANCES FOR SHOWERS AND THUNDERSTORMS. TRYING TO NAIL DOWN TIMES WHEN THE CHANCES WILL BE THE HIGHEST WILL BE THE DIFFICULTY. AFTERNOON AND EVENING HOURS THE NEXT FEW DAYS WILL HAVE THE MOST PREVALENT ACTIVITY AS CONVECTION WITH UPPER LOWS IS HIGHLY DIURNAL. CHANCES FOR SEVERE WILL NEED TO BE MONITORED AS WELL...AS A COOL UPPER LOW / AUGUST SUN COMBO WILL LEAD TO ENOUGH INSTABILITY TO PRODUCE LOW END SEVERE HAIL AND WIND. AS FOR TODAY...HARD TO ARGUE WITH THE LIKELY POPS (60 PCT) ALREADY IN THE FORECAST. WATER VAPOR IMAGERY INDICATES A SHORTWAVE OVER WISCONSIN THAT WILL ADVECT INTO THE AREA TODAY. THE LIFT ASSOCIATED WITH THE WAVE COMBINED WITH INCREASING INSTABILITY SHOULD LEAD TO FAIRLY GOOD COVERAGE OF SHOWERS AND THUNDERSTORMS. GUIDANCE TENDS TO AGREE WITH POPS GENERALLY ANYWHERE FROM 50-80 PCT. FEEL THERE WILL BE A LITTLE BIT MORE IN THE WAY OF CLOUD COVER TODAY WHICH SHOULD KEEP HIGHS NEAR OR SLIGHTLY BLO YESTERDAY/S VALUES. TONIGHT...WILL CARRY OVER THE LIKELY POP AS CONVECTION THAT FIRES SPORADICALLY THIS AFTERNOON WILL LAST WELL INTO THE EVENING. OUTFLOW BOUNDARIES FROM THE CURRENT CONVECTION...THE LAKE BREEZE AND A WEAK WARM FRONT IN THE AREA WILL ALL LIKELY BE A FOCUS FOR STORMS. LOW TEMPS IN THE LOWER TO MIDDLE 60S WILL BE COMMON PLACE. SATURDAY AND SATURDAY NIGHT...THE BEAT GOES ON AS THE UPPER LOW DROPS INTO WISCONSIN. SURFACE REFLECTION OF THE UPPER LOW WILL MOVE INTO LOWER MICHIGAN SATURDAY AND SLOWLY MOVE ACROSS THE STATE INTO SUNDAY MORNING. WILL BUMP UP POPS FROM 40 TO 50 PCT BOTH PERIODS AS THE FLARE UP OF CONVECTION SHOULD OCCUR ONCE AGAIN SATURDAY AFTERNOON AND EVENING GIVEN THE CLOSER PROXIMITY OF BOTH THE UPPER AND SURFACE LOWS. GOING FORECAST HIGHS AND LOWS IN THIS PERIOD LOOK TO BE ON THE MARK. DUKE EXTENDED FORECAST DISCUSSION... THE MEDIUM RANGE MODELS CONTINUE TO BE IN REALLY GOOD AGREEMENT CONCERNING THE UPPER LOW THROUGH THU OF NEXT WEEK. THE MODELS HAVE THE UPPER LOW MOVING OVER THE STATE DURING THE DAY ON MON AND THEN THEY HAVE IT MOVING JUST EAST OF THE STATE BY LATE TUE. THE PROBLEM IS THAT THE LOW IS NOT EXPECTED TO MOVE FAR ENOUGH EAST TO RELINQUISH ITS CONTROL ON OUR WEATHER THROUGH THE PERIOD. WITH THE UPPER LOW APPROACHING/MOVING OVERHEAD SUN THROUGH TUE...THE BEST CHCS OF SHOWERS AND THUNDERSTORMS WILL BE FOUND THESE THREE DAYS. THIS CONVECTION WILL BE MAINLY CONFINED TO THE AFTERNOON AND EVENING HOURS DUE TO THE DAYTIME INSTABILITY PRODUCED WITH THE AUG SUNSHINE...SO THESE DAYS WILL NOT BE A WASHOUT. AS THE UPPER LOW AND ITS ASSOCIATED COLD POOL ALOFT MOVE EAST...WED AND THU WILL SEE LESS OF A CHC OF CONVECTION. HOWEVER...IT LOOKS LIKE THE CHC IS HIGH ENOUGH YET TO STILL KEEP THE MENTION IN THE FORECAST. TEMPS AGAIN WILL NOT CHANGE MUCH THROUGH THE PERIOD AS HIGHS REMAIN IN THE UPPER 70S TO NEAR 80 THROUGH MOST OF THE PERIOD. NJJ .GRR...NONE.
Hazardous weather outlook, Aug 1, 6:46 AM EDT, 6 hours 15 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-021000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND RAPIDS MI 646 AM EDT FRI AUG 1 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHWEST QUARTER OF LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT ALL OF SOUTHWEST LOWER MICHIGAN HAS BEEN PLACED IN A SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY BY THE STORM PREDICTION CENTER. THUNDERSTORMS WILL BE POSSIBLE BOTH TODAY AND TONIGHT ACROSS SOUTHWEST LOWER MICHIGAN...WITH THE MOST LIKELY TIME BEING BETWEEN 100 PM AND MIDNIGHT. STORMS TODAY WILL LIKELY CONTAIN HEAVY RAINFALL...CLOUD TO GROUND LIGHTNING STRIKES AND LOCALLY GUSTY WINDS TO 30 MPH. THE STRONGEST OF STORMS COULD CONTAIN HAIL TO AROUND ONE INCH IN DIAMETER AND WIND GUSTS TO AROUND 60 MPH. THUNDERSTORM MOVEMENT WILL BE TO THE EAST AT 20 TO 30 MPH. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THUNDERSTORMS WILL BE POSSIBLE EACH DAY THIS WEEKEND AND INTO THE MIDDLE OF NEXT WEEK AS THE GREAT LAKES REGION REMAINS IN A VERY STAGNANT WEATHER PATTERN. STORMS ON SATURDAY WILL ALSO NEED TO BE MONITORED...ESPECIALLY DURING THE AFTERNOON AND EVENING FOR HAIL TO AROUND THREE QUARTERS OF AN INCH AND WINDS GUSTS TO AROUND 60 MPH. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. RJD
In the hours before
Special weather statement, Aug 1, 11:02 AM EDT, 1 hour 59 minutes before
MIZ051-052-057>059-064>067-071>074-012000-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1102 AM EDT FRI AUG 1 2003
THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR PORTIONS OF THE SOUTHWEST QUARTER OF LOWER MICHIGAN EFFECTIVE
UNTIL 400 PM EDT FRIDAY AFTERNOON. THIS WATCH INCLUDES THE FOLLOWING
COUNTIES
IN CENTRAL MICHIGAN
MONTCALM AND GRATIOT
IN SOUTHWEST MICHIGAN
KENT...ALLEGAN...BARRY...KALAMAZOO AND VAN BUREN
IN SOUTH CENTRAL MICHIGAN
IONIA...CLINTON...INGHAM...EATON...JACKSON AND CALHOUN
THIS WATCH INCLUDES THE ADJOINING COASTAL WATERS OF AFFECTED
LAKESHORE COUNTIES.
A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND NEAR THE WATCH AREA.
REMEMBER...SEVERE THUNDERSTORMS PRODUCE WIND GUSTS IN EXCESS OF 58
MPH AND/OR HAIL THREE-QUARTERS OF AN INCH IN DIAMETER OR GREATER. IF
YOU LIVE IN OR NEAR THE WATCH AREA YOU SHOULD REMAIN ALERT TO RAPIDLY
CHANGING WEATHER CONDITIONS. STAY TUNED TO NOAA WEATHER RADIO OR THE
LOCAL NEWS OUTLETS FOR THE LATEST UPDATES AND POSSIBLE WARNINGS.
MJSThe office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 1, 9:25 AM EDT | Special Marine Warning | GRR | 80 min | |
| Aug 1, 9:25 AM EDT | Special Marine Warning | GRR | 80 min | |
| Aug 1, 9:25 AM EDT | Special Marine Warning | GRR | 80 min | |
| Aug 1, 9:25 AM EDT | Special Marine Warning | GRR | 80 min | |
| Aug 1, 12:17 PM EDT | Severe Thunderstorm Warning | GRR | Gratiot, Montcalm | 58 min |
| Aug 1, 12:22 PM EDT | Severe Thunderstorm Warning | GRR | Gratiot, Montcalm | 53 min |
| Aug 1, 12:39 PM EDT | Severe Thunderstorm Warning | GRR | Kalamazoo | 51 min |
| Aug 1, 12:59 PM EDT | Severe Thunderstorm Warning | GRR | Clinton | 31 min |
| Aug 1, 1:20 PM EDT | Severe Thunderstorm Warning | GRR | Ingham | 55 min |
| Aug 1, 1:24 PM EDT | Severe Thunderstorm Warning | GRR | Clinton | 36 min |
| Aug 1, 1:27 PM EDT | Severe Thunderstorm Warning | GRR | Kalamazoo | 33 min |
| Aug 1, 1:45 PM EDT | Severe Thunderstorm Warning | GRR | Jackson | 75 min |
| Aug 1, 1:57 PM EDT | Severe Thunderstorm Warning | GRR | Calhoun | 33 min |
| Aug 1, 2:13 PM EDT | Severe Thunderstorm Warning | GRR | Ingham | 47 min |
| Aug 1, 2:25 PM EDT | Tornado Warning | GRR | Jackson | 50 min |
| Aug 1, 4:31 PM EDT | Severe Thunderstorm Warning | GRR | Calhoun | 59 min |
| Aug 1, 4:33 PM EDT | Severe Thunderstorm Warning | GRR | Kalamazoo | 57 min |
| Aug 1, 4:41 PM EDT | Severe Thunderstorm Warning | GRR | Jackson | 64 min |
| Aug 1, 4:52 PM EDT | Severe Thunderstorm Warning | GRR | Kent | 53 min |
| Aug 1, 4:58 PM EDT | Severe Thunderstorm Warning | GRR | Allegan | 47 min |
| Aug 1, 5:02 PM EDT | Severe Thunderstorm Warning | GRR | Van Buren | 43 min |
| Aug 1, 5:10 PM EDT | Severe Thunderstorm Warning | GRR | Barry | 65 min |
| Aug 1, 5:43 PM EDT | Severe Thunderstorm Warning | GRR | Calhoun | 62 min |
| Aug 1, 7:38 PM EDT | Severe Thunderstorm Warning | GRR | Kalamazoo | 37 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.